Thunderstorm Wind, Crow Wing
- When
- May 31, 3:42 PM CST
- Where
- Crow Wing County, Baxter
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.350, -94.280
Two trees that were one foot in diameter were snapped.
A cold front moved through the Northland, setting off thunderstorms with some reports of damaging winds across central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front moved through the Northland, setting off thunderstorms with some reports of damaging winds across central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 31, 2:13 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 313 PM CDT SUN MAY 31 2009 .DISCUSSION...MAIN FORECAST CHALLENGES ARE CONVECTIVE CHANCES FOR THIS LATE AFTERNOON/EVENING...AND FROST/NO FROST OVERNIGHT. AFTERNOON SURFACE ANALYSIS DEPICTS THE MAIN LOW PRESSURE TROUGH AXIS NOW LOCATED ACROSS THE ND/MN BORDER AND TRAILING BACK INTO CENTRAL SODAK. AS SHORT WAVE APPROACHES AROUND THE UPPER RIDGE /CURRENTLY PUSHING THROUGH SOUTHERN MANITOBA PER LATEST WATER VAPOR LOOP/...LIFT INTERACTING WITH THE SURFACE TROUGH SHOULD RESULT IN CONTINUED DEVELOPMENT OF TSTMS...AS IS OCCURRING ACROSS NORTHWEST MINNESOTA ATTM. MOISTURE RETURN NOT QUITE AS STRONG AS ANTICIPATED UP INTO THE BRAINERD LAKES AREAS...BUT ENOUGH MOISTURE AND DAYTIME HEATING TO RESULT IN AN AXIS OF WEAK TO MODERATE INSTABILITY. SFC TRIPLE POINT WITH STRONG DIFFERENTIAL HEATING AT SFC WARM FRONT...AND APPROACHING TROUGH WILL ALSO PASS THROUGH THE AREA. WITH 6KM BULK SHEAR VECTORS OF 60 TO 70KT...POSSIBILITY STILL EXISTS FOR SOME STRONG STORMS...MAINLY ACROSS THE SOUTHWEST/SOUTHERN COUNTIES THIS LATE AFTERNOON AND EVENING. MEANWHILE...RAIN SHOWERS/CLOUDS/MARINE LAYER HAVE MADE FOR A VERY CHILLY DAY ACROSS THE NORTHERN TWO THIRDS OF THE NORTHLAND...WITH EVEN A COUPLE REPORTS OF SNOW/SLEET RECEIVED THIS MORNING...NORTH OF TWO HARBORS...AND /UP/ REPORTED IN THE AWOS AT KCKC. AS TROUGH PUSHES OFF TO THE SOUTHEAST TONIGHT...DECENT DRY PUSH COMES IN AFTER AS HIGH PRESSURE BUILDS INTO NORTHERN MINNESOTA. TRICKY FROST FORECAST...AS GUIDANCE IS ADVERTISING AN MVFR DECK ADVECTING ACROSS MUCH OF THE EASTERN FA WITH LOW LEVEL NE FLOW BEHIND DEPARTING TROUGH. IF LOW STRATUS DECK DOES ADVECT OVER THE REGION TONIGHT...FROST WILL BE MORE UNLIKELY...BUT IF CLEARING OCCURS WITH DRY AIRMASS IN PLACE...FROST WILL BE MORE LIKELY. HAVE EXPANDED AREA OF FROST MENTION TONIGHT...AND WILL PASS ON CONCERNS FOR POSSIBLE NEED OF AN ADVISORY OVERNIGHT ACROSS THE NORTHERN MN COUNTIES...MAINLY NORTH OF THE TWIN PORTS. HIGH PRESSURE IN PLACE MONDAY WILL KEEP SEASONABLY COOL TEMPERATURES ACROSS THE NORTHLAND. MONDAY NIGHT THROUGH TUESDAY...A POSITIVELY TILTED CANADIAN TROUGH WILL SKIRT ACROSS THE INTERNATIONAL BORDER...BRINGING SHOWERS TO THE NORTHERN ZONES THROUGH TUESDAY MORNING. ENOUGH MOISTURE/INSTABILITY AND CONVERGENCE ALONG THE ASSOCIATED LOW LEVEL TROUGH EXISTS TO WARRANT MENTIONS OF THUNDER IN THE AFTERNOON TUESDAY. DRY HIGH PRESSURE THEN BUILDS INTO THE REGION FOR WEDNESDAY. .EXTENDED...THE GFS AND ECMWF CONTINUE TO OFFER DIFFERENT SOLUTIONS FOR MUCH OF THE EXTENDED...AND HAVE HAD INTERNAL RUN TO RUN DIFFERENCES AS WELL. CONFIDENCE IN THE EXTENDED FORECAST IS LOWER THAN AVERAGE...WITH THE EXCEPTION OF TEMPERATURES. TEMPERATURES FOR MUCH OF THE EXTENDED WILL BE NEAR OR BELOW NORMAL...AND A FEW OF THE PERIODS WILL SEE TEMPERATURES MUCH BELOW NORMAL. A FRONT WILL AFFECT THE CWA ON THURSDAY OR THURSDAY NIGHT...AND WILL BRING A CHANCE FOR SHOWERS/STORMS. THE BIG PROBLEM THROUGH THE EXTENDED...IS HOW THE MODELS HANDLE AN UPPER TROUGH/LOW OVER SOUTH CENTRAL CANADA. THE GFS KEEPS THE LOW CLOSED AS IT DROPS INTO THE MANITOBA/NORTHWEST ONTARIO REGION...WHILE THE ECMWF IS MORE PROGRESSIVE AND OPENS THE LOW UP. WE HAVE CHANCE POPS THROUGH MUCH OF THE EXTENDED PERIOD. && .AVIATION...LOW PRESSURE AND A COLD FRONT WILL AFFECT THE REGION THIS AFTERNOON...PASSING THROUGH TONIGHT. RAIN ALONG WITH A FEW THUNDERSTORMS WILL OCCUR THROUGH THE EVENING. A FEW OF THE STORMS COULD BE QUITE STRONG...ESPECIALLY AFFECTING SOUTHWEST AREAS SUCH AS KBRD/KPWC/KXVG/KAIT. OCCASIONAL MVFR VSBYS AND CEILINGS WILL OCCUR WITH THE RAIN. THERE WILL ALSO BE SOME MVFR CEILINGS THAT WRAP AROUND THE LOW LATE THIS EVENING AND OVERNIGHT...MAINLY EAST OF A KCDD TO KDLH LINE...INCLUDING NORTHWEST WISCONSIN. SOUTH TO SOUTHEAST WINDS TODAY...WILL BECOME NORTH TO NORTHEAST BY MORNING. && POINT TEMPS/POPS... DLH 37 58 37 60 / 30 10 20 10 INL 36 65 38 60 / 10 10 30 10 BRD 44 69 43 64 / 30 10 10 10 HYR 42 66 38 67 / 50 10 10 20 ASX 42 62 38 60 / 50 0 10 20 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. HENRY/MELDE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 346 PM CDT SUN MAY 31 2009 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 346 PM CDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS THE SOUTH AND EAST PORTIONS OF THE NORTHLAND. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...RESIDENTS OF CASS...CROW WING...AITKIN...AND PINE COUNTIES SHOULD MONITOR CONDITIONS. A FEW STRONG STORMS MAY DEVELOP IN THESE COUNTIES AS AN AREA OF LOW PRESSURE APPROACHES. HAIL AND WIND DAMAGE ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. LSZ121-140>148-011030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 346 PM CDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WITH STRONG WINDS AND LOCALLY HIGHER WAVES WILL BE POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HENRY MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 259 PM CDT SUN MAY 31 2009 MNZ019-020-037-WIZ001-312200- CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE CITIES OF...HIBBING...TWO HARBORS...DULUTH... CLOQUET...SUPERIOR 259 PM CDT SUN MAY 31 2009 ...THUNDERSTORMS MOVING THROUGH THE AREA... A LINE OF SHOWERS AND THUNDERSTORMS...SOME PRODUCING PEA SIZE HAIL...WILL CONTINUE OVER THE FLOODWOOD...TWIN PORTS...AND CLOVERLAND AREAS THROUGH 4 PM. OTHER SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE OVER THE SOLON SPRINGS...KETTLE RIVER...CLOQUET...AND CROMWELL AREAS. GUSTY WINDS TO 30 MPH...LIGHTNING...SMALL HAIL AND A PERIOD OF HEAVY RAIN WILL ALL BE POSSIBLE. WIZ002>004-312200- BAYFIELD-ASHLAND-IRON- INCLUDING THE CITIES OF...WASHBURN...ASHLAND...HURLEY 259 PM CDT SUN MAY 31 2009 ...THUNDERSTORMS INCREASING... SHOWERS WILL CONTINUE OVER MUCH OF NORTHERN BAYFIELD...ASHLAND...AND IRON COUNTIES THIS AFTERNOON...WITH THUNDERSTORMS DEVELOPING OVER THE NEXT HOUR OR TWO. SOME OF THE STORMS WILL PRODUCE GUSTY WINDS TO 30 MPH...LIGHTNING...SMALL HAIL AND A PERIOD OF HEAVY RAIN. THE SHOWERS AND STORMS WILL AFFECT PORT WING...BAYFIELD...WASHBURN...ASHLAND...MELLEN...UPSON...AND HURLEY. OTHER SCATTERED SHOWERS AND STORMS WILL DEVELOP OVER CABLE...BUTTERNUT AND MERCER LATER THIS AFTERNOON AND EVENING. MNZ018-025-026-312200- NORTHERN ITASCA-NORTHERN CASS-SOUTHERN ITASCA- INCLUDING THE CITIES OF...BIGFORK...WALKER...GRAND RAPIDS 259 PM CDT SUN MAY 31 2009 ...SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS WILL CAN BE EXPECTED OVER THE GRAND RAPIDS...REMER...SWAN RIVER...WALKER...LEECH LAKE...AND LAKE WINNIE AREAS THIS AFTERNOON. SOME OF THE STORMS WILL PRODUCE GUSTY WINDS TO 30 MPH...LIGHTNING...SMALL HAIL AND A PERIOD OF HEAVY RAIN. MNZ033>036-312200- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- INCLUDING THE CITIES OF...PINE RIVER...BRAINERD...HILL CITY... AITKIN 259 PM CDT SUN MAY 31 2009 ...SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE BRAINERD LAKES...LEADER...AITKIN...HILLL CITY...AND EMILY AREAS OVER THE NEXT HOUR OR TWO. SOME OF THE STORMS WILL PRODUCE GUSTY WINDS TO 30 MPH...LIGHTNING...SMALL HAIL AND A PERIOD OF HEAVY RAIN.
The Duluth radar (KDLH), 167 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
4 thunderstorm wind. Local standard time, as filed.
Two trees that were one foot in diameter were snapped.
Several large trees were downed in the Knollwood area of Baxter.
A large oak tree was downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171939, 171940, 171941, 171942.